Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 12, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 8, 2017, 3:26 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2017, 3:26 PM HST (01:26 UTC)
- Expired
- Feb 9, 2017, 3:31 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532 WWHW70 PHFO 090126 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 326 PM HST Wed Feb 8 2017 ...STRONG WINDS CONTINUE TO AFFECT BIG ISLAND SUMMITS... HIZ028-091430- /O.CAN.PHFO.HW.W.0005.000000T0000Z-170209T0400Z/ /O.NEW.PHFO.WI.Y.0012.170209T0126Z-170210T0400Z/ Big Island Summits- 326 PM HST Wed Feb 8 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory...which is in effect until 6 PM HST Thursday. The High Wind Warning has been cancelled. * TIMING...through Thursday. * WINDS...West to southwest 40 to 55 MPH with gusts to 65 MPH. * IMPACTS...Strong and gusty winds will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Morrison
1 follow-up statement
771 WWHW70 PHFO 091331 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 AM HST Thu Feb 9 2017 ...STRONG WINDS CONTINUE TO AFFECT BIG ISLAND SUMMITS... HIZ028-100245- /O.UPG.PHFO.WI.Y.0012.000000T0000Z-170210T0400Z/ /O.NEW.PHFO.HW.W.0006.170209T1331Z-170210T0400Z/ Big Island Summits- 331 AM HST Thu Feb 9 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a High Wind Warning...which is in effect until 6 PM HST this evening. The Wind Advisory is no longer in effect. * TIMING...through this afternoon. * WINDS...West to southwest 50 to 60 MPH with gusts to 75 MPH. * IMPACTS...Strong and gusty winds will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS...A high wind warning means that winds are expected to be at least 56 mph with gusts over 66 mph. Stay away from downed power lines. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 8, 10:18 AM HST, 5 hours 8 minutes earlier.
Area forecast discussion, Feb 8, 10:18 AM HST, 5 hours 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1018 AM HST Wed Feb 8 2017 .SYNOPSIS... Northerly winds over the islands today will slowly turn east through Thursday as an area of high pressure passes north of the state. Low clouds and showers will affect mainly windward and mountain areas. Another cold front is expected to move down the island chain late Friday and into the weekend, bringing another bout of gusty southwest winds and locally heavy showers. && .DISCUSSION... High pressure northwest of Kauai is producing gentle north winds over the state. Low clouds with limited showers are riding the winds and are pushing into north facing slopes and shores of Kauai and Oahu. Lingering moisture from a departed front is bringing clouds and scattered showers to southeast and northeast areas of the Big Island this morning. These clouds and showers are expected to diminish later today, but not fully clear the area. Mostly clear skies will prevail over the rest of the state today as a dry and stable airmass continues to push south over the islands. These dry and pleasant conditions will continue through Thursday with colder than normal nighttime temperatures. High pressure to the northwest will move east, shifting winds out of the northeast later today, and then from the east Thursday. Very strong winds continue over the summits of the Big Island this morning. A high wind warning remains in effect for that area. Winds may ease a bit late today as the upper level jet causing the winds is expected to lift north. A cold front will affect island weather beginning Thursday night with winds shifting southeast. Friday, ahead of the front, winds will veer from the southwest, becoming strong and gusty. The winds will accelerate over and through the island's mountainous terrain with strongest wind gusts occurring over mainly windward locations of Kauai and Oahu as the front approaches. The main rainband associated with the front is expected to reach Kauai Friday afternoon/evening, Oahu Friday night, and Maui County Saturday. Some prefrontal showers may form ahead of the front bringing clouds and showers to the smaller islands before the fronts arrival. These pre-frontal showers may become heavy at times. Model guidance is hinting at increased shear and instability as the front moves through Kauai and Oahu, increasing the chance of organized convection and intense rainfall. Both the GFS and the ECMWF models are trending toward the front stalling near Maui County in recent runs. Previous solutions depicted the front reaching the Big Island Saturday night. With the front slowing and then stalling near Maui county, this would present increased flood threat to Maui County and Oahu as rain and heavier showers linger over those areas. By Sunday, the front will be weakening as clouds and showers linger over Maui County with the possibility of the frontal moisture bringing scattered showers to the northern Big Island and southeast Oahu. Winds and showers will decrease behind the front with variable winds expected as a weak ridge moves over Kauai Saturday afternoon and night. By Sunday, southwest winds will increase as another front approaches from the northwest. Breezy southwest winds look to continue early next week as this front slows and remains northwest of Kauai through Tuesday. Scattered showers riding the southwest flow are expected. && .AVIATION... Northerly winds will turn northeasterly and weaken tonight and a weak high moves north of the area. Clouds remain greatest in coverage from the Big Island eastward due to lingering moisture behind the departing front. Occasional MVFR conditions are expected through this area based on recent pilot reports, with gradual improvement through the day. Farther west, clouds are more patchy in coverage and focused mainly across northern sections of the islands. Brief MVFR ceilings are also expected within these areas, with some clearing tonight due to localized land breezes. && .MARINE... An energetic North Pacific weather pattern has been sending multiple west-northwest and northwest swell trains toward the Hawaiian Islands. This pattern is expected to continue over the next week. The current northwest swell appears to have peaked overnight at the Hanalei and Waimea buoys and will continue to drop off through the day. With winds just in the light to moderate range, Small Craft Advisory conditions should drop off by tonight as the swell diminishes. The next swell train should arrive Friday and peak on Saturday with surf expected to be at advisory levels. As this swell departs the area, a larger northwest swell is forecast to arrive early next week as seen in both the Wave Watch III and ECMWF wave guidance. The latest runs show the Wave Watch III swell to be larger and a bit faster than the ECMWF projection. This swell may produce warning level surf, especially if the Wave Watch forecast holds up. In addition to the swell activity, the previously mentioned cold front is expected to bring fresh to strong southwesterly winds ahead of the main frontal rain band. These winds will produce hazardous seas on Friday and Saturday before the front weakens. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM HST this evening for Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory until 6 PM HST this evening for Waianae Coast- Kona. High Wind Warning until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && Morrison...Discussion Kodama...Marine Bravender...Aviation
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 3:31 AM HST | High Wind Warning | HFO | Hawaii | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.